Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 2, 2006, 8:17 PM EST for Aiken County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2006, 8:17 PM EST (01:17 UTC)
- Expired
- Jan 2, 2006, 9:00 PM EST
- In force
- 43 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Aiken County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 6:58 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 3:40 PM EST, 4 hours 37 minutes earlier.
Area forecast discussion, Jan 2, 3:40 PM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 340 PM EST MON JAN 2 2006 .SHORT TERM (TONIGHT THROUGH THURSDAY)... SATELLITE SHOWS LOTS OF CLOUDS STILL REMAINING ACROSS THE AREA. 88D SHOWS MAIN AREA OF RAIN NOW PUSHING EWD ACROSS THE ERN PORTION OF THE AREA. SKIES MOSTLY SUNNY ACROSS AL/PTLY SUNNY WRN GA. OBS SHOW CONVERGENCE LINE ALONG AL/GA LINE...BUT LIMITED AMOUNT OF MOISTURE...LIMITING ADDITIONAL SHRA/TSRA DEVELOPMENT. BOTH NAM/GFS IN GOOD AGREEMENT WITH PLACEMENT OF CLOSED LOW THIS AFTERNOON ACROSS ERN MO/SRN IL. CLOSED LOW SHOULD CONTINUE MOVING ESE OVERNIGHT AND BE LOCATED ACROSS SWRN VA/NWRN NC BY TUE MORNING. AT THE SURFACE...CDFNT ASSOCIATED WITH LOW PRESSURE ACROSS MO/IL WILL MOVE TOWARD THE AREA THIS EVENING AND PUSH ACROSS THE AREA AFTER MIDNIGHT. WEAK HIGH PRESSURE WILL FOLLOW FOR TUESDAY NIGHT INTO WEDNESDAY. A SYSTEM NOT FAR BEHIND WILL MOVE QUICKLHY ACROSS THE GREAT LAKES ON WED AND A WEAK/DRY FRONT WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT/EARLY THU. FOR THIS EVENING/TONIGHT...WITH CLOSE LOW APPROACHING THE AREA TO THE NORTH ALONG WITH SURFACE CONVERGENCE LINE...WILL CONTINUE TO MENTION THE POSSIBILITY OF SOME SHRA/TSRA THROUGH MOST OF THE NIGHT. BELIEVE ACTIVITY WILL BE LIMITED TO DUE TO MOISTURE. TIME SECTIONS LAYER OF MOISTURE DIMINISHING OVERNIGHT AS WELL AS SOME BRISK WINDS IN THE LOWER LEVELS...WITH 45 KT JET MOVING ACROSS THE AREA AROUND MIDNIGHT. THIS SHOULD HELP TO PROVIDE FOR SOME WINDS AT THE SURFACE THROUGH THE NIGHT. FOR TUESDAY...COLD POOL MOVES NORTH OF THE AREA AND EXPECT SKIES TO REMAIN PARTLY CLOUDY DUE TO THE INSTABILITY AND SOME LOW LEVEL MOISTURE REMAINING. AIRMASS CONTINUES TO DRY OUT TUE NIGHT/WED. GUIDANCE AND LOCAL EQUATIONS VERY SIMILAR WITH TEMPERATURES THROUGH THE PERIOD. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... GFS SHOWS STRONG SHORTWAVE HELPING TO DEEPEN TROUGH ACROSS THE ERN PORTION OF THE COUNTRY BY THE END OF THE WEEK. LOOKS LIKE VERY LITTLE CHANCE FOR PRECIP AS SYSTEM INITIALLY DRY AND DEVELOPMENT WELL OFF THE COAST. TEMPERATURES WILL GRADUALLY COOL DOWN TO JUST BELOW NORMAL LEVELS BY THE BEGINNING OF THE WEEKEND. && .AVIATION... EXPECT WIDESPREAD MVFR TO IFR CEILINGS THROUGH 02Z AS SHOWERS SHOWERS AND THUNDERSTORMS MOVE OVER THE AREA. A SECOND ROUND OF STRONG/SEVERE THUNDERSTORMS MAY DEVELOP IN THE 03Z TO 07Z TIME FRAME AS AN ENHANCED AREA OF INSTABILITY MOVES OVER THE REGION TONIGHT. VSBYS MVFR TO IFR IN PRECIPITATION. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 77/77/04
Hazardous weather outlook, Jan 2, 4:57 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 457 PM EST MON JAN 2 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 030900- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 457 PM EST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA TONIGHT. A WARM, MOIST, AND UNSTABLE AIRMASS REMAINS ACROSS THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA THIS EVENING. AN APPROACHING FRONT...ALONG WITH A STRONG UPPER LEVEL SYSTEM...WILL CONTINUE TO AID IN THE FORMATION OF STRONG THUNDERSTORMS TONIGHT ACROSS THE REGION. ALTHOUGH THE MAIN THREATS FROM THESE STORMS WILL BE FROM LARGE HAIL AND DAMAGING WINDS...THERE WILL STILL BE A POTENTIAL FOR AN ISOLATED TORNADO OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ALERT. ACTIVATION COULD BE REQUIRED IF A WATCH IS ISSUED.
In the hours before
Special weather statement, Jan 2, 4:59 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 459 PM EST MON JAN 2 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 030500- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 459 PM EST MON JAN 2 2006 ...SEVERE WEATHER OUTLOOK... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA TONIGHT. A WARM, MOIST, AND UNSTABLE AIRMASS REMAINS ACROSS THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA THIS EVENING. AN APPROACHING FRONT...ALONG WITH A STRONG UPPER LEVEL SYSTEM...WILL CONTINUE TO AID IN THE FORMATION OF STRONG THUNDERSTORMS TONIGHT ACROSS THE REGION. ALTHOUGH THE MAIN THREATS FROM THESE STORMS WILL BE FROM LARGE HAIL AND DAMAGING WINDS...THERE WILL STILL BE A POTENTIAL FOR AN ISOLATED TORNADO OVERNIGHT. MONITOR NOAA WEATHER RADIO...MEDIA...OR THE INTERNET FOR LATER UPDATES...WATCHES...OR WARNINGS.
Special weather statement, Jan 2, 7:50 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 750 PM EST MON JAN 2 2006 GAZ064-065-077-SCZ018-025-026-030-030115- AIKEN-BURKE-COLUMBIA-EDGEFIELD-MCCORMICK-RICHMOND-SALUDA- 750 PM EST MON JAN 2 2006 ...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY...RICHMOND COUNTY... COLUMBIA COUNTY...SALUDA COUNTY...MCCORMICK COUNTY...EDGEFIELD COUNTY AND AIKEN COUNTY THROUGH 815 PM EST... AT 750 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING EAST AT 45 MPH. THIS WILL AFFECT AREAS IN AND AROUND PARKSVILLE...HARLEM...GROVETOWN...KEYSVILLE...FORT GORDON...EVANS...BLYTHE...MARTINEZ...EDGEFIELD AND HEPHZIBAH THROUGH 815 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 8:25 PM EST | Severe Thunderstorm Warning | CAE | Burke | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.